Search the Health Library
Get the facts on diseases, conditions, tests and procedures.
I Want To...
I Want To...
Find Research Faculty
Enter the last name, specialty or keyword for your search below.
School of Medicine
I Want to...
Hopkins Experts: Taking Potassium Iodide Could Be Harmful - 03/17/2011
Hopkins Experts: Taking Potassium Iodide Could Be Harmful
Release Date: March 17, 2011
The Johns Hopkins Office of Critical Event Preparedness and Response (CEPAR) is advising that people in the United States should not take potassium iodide as a preventive medication for possible radiation fallout from Japan's evolving nuclear plant crisis.
Gabe Kelen, M.D., director of CEPAR and head of the Johns Hopkins Department of Emergency Medicine, cautions that taking the medicine could result in serious side effects, especially in those with iodine and shellfish allergies, certain skin disorders, renal disease and thyroid problems.
Potassium iodide is a nonprescription drug that can be used to protect the thyroid gland from high radiation levels in settings of potential acute exposure, but it does not protect other parts of the body.
CEPAR experts note that harmful levels of radiation are not expected in the United States as a result of the nuclear crisis in Japan, and thus, taking the medication as a preventive measure is wholly unnecessary.
CEPAR has experts available to comment on major disasters, such as medical response in the field and emergency preparedness.
For additional info:
For the Media
Media Contact: Mark Guidera